McDonnell v HM Assistant Coroner for West London, Court of Appeal - Administrative Court, December 06, 2016, [2016] EWHC 3078 (Admin)

Resolution Date:December 06, 2016
Issuing Organization:Administrative Court
Actores:McDonnell v HM Assistant Coroner for West London
 
FREE EXCERPT

Case No: CO/2866/2016

Neutral Citation Number: [2016] EWHC 3078 (Admin)

IN THE HIGH COURT OF JUSTICE

QUEEN'S BENCH DIVISION

ADMINISTRATIVE COURT

Royal Courts of Justice

Strand, London, WC2A 2LL

Date: 06/12/2016

Before :

LORD JUSTICE BEATSON

And

MR JUSTICE MALES

- - - - - - - - - - - - - - - - - - - - -

Between :

- - - - - - - - - - - - - - - - - - - - -

- - - - - - - - - - - - - - - - - - - - -

Mr Iain Daniels (instructed by Saunders Law) for the Claimant

Mr Jonathan Hough QC (instructed by Westminster Council Legal Services Department) for the Defendant

Hearing date: 23 November 2016

- - - - - - - - - - - - - - - - - - - - -

Judgment

Lord Justice Beatson :

  1. Introduction:

    1 This is an application brought with the fiat of the Attorney-General pursuant to section 13 of the Coroners Act 1988 (``the 1998 Act'') seeking an order that an inquest into the death of Leo McDonnell be quashed and there be a new inquest before a different coroner. The claimant is Catherine McDonnell, the widow of the deceased. The defendant is Elizabeth Pygott, HM Assistant Coroner for West London. The Interested Parties are the West London Mental Health Trust which provided the deceased with psychiatric care since mid-2010, and Dr Kate Cabot, who had been the deceased's GP since September 2010. The inquest took place on 30 June and 1 July 2014. The application was made on 13 November 2014 and the Attorney's fiat was granted on 10 March 2016.

    2 The coroner's decision was that the deceased died due to a fatal cardiac arrhythmia triggered by a vaso-vagal event in the presence of excessive codeine and the drugs citalopram, amitriptyline and quinine. Her conclusion as to the death was ``misadventure''. It was common ground that in the circumstances of this case the determination of the cause of death was complex and involved the assessment of the evidence of a number of experts as well as the factual evidence by the claimant and others. An important issue at the inquest concerned the trigger for the vaso-vagal event and whether the taking of an excessive quantity of codeine played a material role in providing such a trigger. It was because the coroner concluded that the taking of an excessive quantity of codeine did play a material role that she reached the conclusion of death by ``misadventure''.

    3 The claimant considers that the coroner inquired insufficiently into how the deceased came by his death. It was submitted on her behalf by Mr Daniels that the coroner's conclusion as to the role and relevance of codeine was one she was not entitled to reach. The claimant also questioned the appropriateness of the deceased's prescription, in particular a daily dose of citalopram above that recommended and the use of the citalopram with other medication which was contraindicated. She also questioned the adequacy of his doctors' communication to him of the risks he faced by exceeding the maximum daily dose of citalopram and of their attempts to ensure that he undertook an ECG. The written grounds submitted that the coroner rejected evidence of central relevance, and was not entitled to conclude: (a) that the presence of excessive codeine contributed to the cause of death because that was inconsistent with the cause as stated in Dr Chapman's post mortem; (b) that the deceased had taken an overdose of codeine, and (c) that the deceased had given informed consent to the dosage of citalopram and its prescription with contraindicated medication. The claimant's concerns were thus not confined to the role of codeine, but that was a particular concern because of the impact of the coroner's finding about that on the conclusion that the cause of death was ``misadventure''.

    4 The principal statutory provision governing coroners' investigations into deaths is now contained in the Coroners and Justice Act 2009 (``the 2009 Act'') which repealed much of the Coroners Act 1988, but not Section 13 of the 1988 Act. Section 13 provides a statutory review procedure by those who wish to challenge a refusal to hold an inquest or its adequacy. It provides:

    ``(1) This section applies where, on an application by or under the authority of the Attorney-General, the High Court is satisfied as respects a coroner (``the coroner concerned'') either--

    (a) that he refuses or neglects to hold an inquest or an investigation which ought to be held; or

    (b) where an inquest or an investigation has been held by him, that (whether by reason of fraud, rejection of evidence, irregularity of proceedings, insufficiency of inquiry, the discovery of new facts or evidence or otherwise) it is necessary or desirable in the interests of justice that an investigation (or as the case may be, another investigation) should be held.

    (2) The High Court may--

    (a) order an investigation under Part 1 of the Coroners and Justice Act 2009 to be held into the death either--

    (i) by the coroner concerned; or

    (ii) by a senior coroner, area coroner or assistant coroner in the same coroner area;

    (b) ... and

    (c) where an inquest has been held, quash any inquisition on, or determination or finding made at that inquest.''

  2. The factual background:

    5 The deceased had a long history of mental health problems, and dependence on alcohol and benzodiazepines. We were told, however, that despite his problems, which dated back to events in his childhood, he had followed a successful career and had been a loving husband and father. He also suffered chronic pain, particularly following an accident in 2012. At the time of his death he was prescribed nine items of medication including citalopram, amitriptyline, quinine and codeine.

    He had been prescribed the maximum daily dose of citalopram (20mg three times a day) for many years.

    6 On 24 October 2011 the maximum recommended dose of citalopram was reduced due to the risk of what is known as QT prolongation; that is, the time taken for ventricular depolarisation and repolarisation because a long QT may mean that the heart will not start again. The manufacturers also recommended that co-administration with other medicinal products that can prolong the QT interval is contraindicated. Amitriptyline and quinine can prolong the QT interval.

    7 In December 2011, Dr Hussain, the specialist registrar at the West London Mental Health Trust who had responsibility for the deceased's psychiatric care until 1 May 2012, reduced the dose of citalopram on a trial basis to the new recommended maximum of 40mg per day. He was not aware that the deceased was also prescribed amitriptyline and quinine. During February 2012 the deceased explained to Dr Hussain that he was having difficulty in reducing his citalopram intake and the prescribed dose was increased to 50mg. It was explained to him by Dr Cabot that the dose had been reduced by the recent guidance, and that higher doses could cause heart rhythm problems. By the end of February, it was clear that the deceased was unable to cope with the reduced dose of citalopram. During this period he was also advised to have an ECG on several occasions but did not take up that advice.

    8 On 7 March 2012 the deceased informed Dr Cabot that he could not tolerate the reduced 50mg daily dose, and she agreed to increase the dose to 60mg daily for a seven-day period. After speaking to Dr Hussain it was agreed that a letter should be written to the deceased stating that Dr Hussain had authorised the GP to increase the daily dose of citalopram back to 60mg daily which exceeds the dose that is currently recommended and licensed for prescription. The letter stated:

    ``Because the daily dose has been raised, I would like you to sign the section of the letter below confirming that you are aware that I am prescribing a higher dose than is now licensed. You will be agreeing that if you suffer any side effects from the increased dose, that this will be taken as your full responsibility''.

    The letter then explained that high doses of citalopram have been shown to affect heart rhythm. It advised him to attend Hammersmith Hospital for a walk-in ECG test to check his heart rhythm. The deceased signed the letter on 20 March 2012. Thereafter, the deceased remained on the 60mg daily dose but he did not follow the advice to have an ECG. The claimant says this was because he found travelling difficult as a result of his painful arm. A note in the GP records dated 16 March 2012 states that the claimant had said she would take the deceased to hospital for his ECG.

    9 There was further contact between the deceased and Dr Khan, who took over from Dr Hussain as his treating psychiatrist in May 2012, and with Dr Cabot. When the deceased saw Dr Cabot on the day before his death, he told her of an incident between...

To continue reading

REQUEST YOUR TRIAL